Hearing loss affects an estimated 1.57 billion people around the world, and its causes are many. One of the most common causes of hearing loss is exposure to loud noises, but another major cause is ototoxic medications – medications that can damage parts of the auditory system.
More than 200 medications are known to cause hearing loss, either as a side effect or because of an overdose. Some also affect balance. While some medications only cause temporary hearing loss, others can cause permanent hearing damage, and if you are taking any of them, it is important to be aware of the risk.
In this article, we will discuss the different types of ototoxic medications (medications that can cause hearing loss) and what you can do about it if you are taking one of them.
The Different Types of Medication That Cause Hearing Loss
Many different types of medication can cause hearing loss, including:
Certain antibiotics: Some drugs that are typically used to treat serious infections can cause both temporary and permanent hearing loss.
Chemotherapy drugs: Chemotherapy drugs are used to treat cancer, but they can also damage the hair cells in the inner ear. This type of hearing loss is usually temporary, but in some cases, it can be permanent.
Some of the most common chemotherapy drugs that have been linked to hearing loss include cisplatin, carboplatin, and bleomycin.
Aspirin: In high doses of 15mg or more, aspirin has been known to cause tinnitus (ringing in the ears) and reversible hearing loss, but most people take aspirin in low doses, so hearing loss from this is not common.
Diuretics: Diuretics are prescribed to help remove excess fluid from the body, mostly for heart or kidney conditions. They can also be used to treat high blood pressure. While they aren’t usually linked to hearing loss when administered on their own, they can cause hearing damage when they are administered simultaneously with gentamicin, kanamycin, or cisplatin.
Non-steroidal anti-inflammatory drugs (NSAIDs): NSAIDs like ibuprofen (Advil, Motrin IB) and naproxen (Aleve) are commonly used to relieve pain, inflammation, and fever. When taken six or more days a week, they can cause a 25% increased risk of tinnitus and hearing loss.
It is thought that the pain relievers reduce vital blood flow to the cochlea, impairing its function.
Anti-malarials, especially quinine: Quinine is a medication used to treat malaria and, sometimes, leg cramps. Quinine and hydroxychloroquine have been linked to temporary deafness as well as ringing in the ears (tinnitus).
Certain antidepressants: All classes of antidepressants have been linked to ototoxicity with higher risks of hearing loss associated with those taking more than one class of antidepressants.
Quinidine: Quinidine has been linked with ototoxicity. These drugs are typically used to treat irregular heartbeat (arrhythmia), but they carry a black box warning, meaning that the drug’s side effects can be deadlier than the condition it’s prescribed for.
Biologics: These are a new class of drugs that treat various immune issues in the body such as rheumatoid arthritis, multiple sclerosis, and inflammatory bowel disease.
Painkillers: Acetaminophen taken for six or seven days per week causes a 21% increased risk of hearing loss. In most cases, medication-induced hearing loss is temporary, but in some cases, it can be permanent.
This list will never be a complete one as new drugs are brought to market every month, so it is vital that you always check the side effects of any medication you take.
What to Do if Your Medication Causes Hearing Loss
While many ototoxic medications only cause temporary hearing loss, some can cause permanent damage.
If you are taking any medications that you believe are affecting your hearing, it’s important to be aware of the potential side effects and talk to your physician or audiologist about any concerns you may have. Your doctor then can determine if the medication is the cause and make any necessary changes to your treatment plan.
If you are taking cancer treatment medications, there are ways to prevent any future hearing loss – asking your doctor to prescribe alternative medications, lowering the dose of your current meds or spreading out the dose, or prescribing steroids.
Find Help for Hearing Loss Caused by Your Medications
We recommend having regular hearing checks by an audiologist as a safe way of monitoring any effects of ototoxic medication. This is the best way to ensure you keep your chief form of communication as a top priority.